• Vol. 35 No. 4, 279–281
  • 15 April 2006

Delayed Hypersensitivity Reaction After Intravenous Glucagon Administered for a Barium Enema: A Case Report

26



ABSTRACT

Introduction: Few reports have documented allergic hypersensitivity reactions after barium gastrointestinal studies. Of these, the barium suspension, its additives or intravenous glucagon given for bowel relaxation has been implicated as possible allergens. We report a patient with delayed hypersensitivity reaction after barium enema and discuss the reasons supporting glucagon as the possible allergen.

Clinical Picture: A 74-year-old Chinese woman presented with pruritic rashes, 1 day after a barium enema. Intravenous glucagon (GlucaGen®, Novo Nordisk, Denmark) was administered during the barium enema. Physical examination revealed palpable purpuric rashes on the legs with erythematous papules and plaques on the arms and trunk. Skin biopsy demonstrated superficial perivascular infiltrates of lymphocytes and eosinophils, consistent with a drug eruption.

Treatment and Outcome: The rashes resolved with antihistamines and topical corticosteroids.

Conclusion: This report highlights the potential of glucagon to cause hypersensitivity reactions. Awareness of this entity is important for the prevention and recognition of complications during barium gastrointestinal studies.


A 74-year-old Chinese woman presented with a 1-week history of an itchy rash on the trunk and legs. A barium enema was performed a day before the rash started.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.